Nebraska, 2025

Hail in Nebraska, June 19, 2025

June 19, 2025 · NWS GLD · 1 event in 1 county or zone

Scattered storms developed across northwest Kansas and southwest Nebraska, with the strongest resulting in quarter size hail in southern Red Willow county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered storms developed across northwest Kansas and southwest Nebraska, with the strongest resulting in quarter size hail in southern Red Willow county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 5:02 PM CST, 35 minutes earlier. Its key messages:

  • Isolated, high-based thunderstorms possible late this afternoon and evening with a localized wind and hail threat.
  • Isolated storms may develop once again Friday afternoon and evening.
  • Very hot temperatures expected across the entire area Friday through Sunday. Air temperatures and heat indices between 100 and 105 will lead to excessive heat concerns. While fire weather concerns will also develop those same days due to gusty winds and low humidity, fuels are not as conducive to explosive growth.
  • More extensive precipitation chances return beginning Sunday night through early next week with a cold frontal passage.
Area forecast discussion, Jun 19, 5:02 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
502 PM MDT Thu Jun 19 2025

.KEY MESSAGES...

- Isolated, high-based thunderstorms possible late this
  afternoon and evening with a localized wind and hail threat.

- Isolated storms may develop once again Friday afternoon and
  evening.

- Very hot temperatures expected across the entire area Friday
  through Sunday. Air temperatures and heat indices between 100
  and 105 will lead to excessive heat concerns. While fire
  weather concerns will also develop those same days due to
  gusty winds and low humidity, fuels are not as conducive to
  explosive growth.

- More extensive precipitation chances return beginning Sunday
  night through early next week with a cold frontal passage.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 102 PM MDT Thu Jun 19 2025

A broad mid-level ridge, with the axis centered along the
Rockies, will continue to push towards the east today. Lee
troughing will continue through tomorrow, aided by 40-45kt mid-
level flow. The aforementioned lee troughing will help tighten
the surface pressure gradient, which in turn, will create breezy
conditions through Friday. Sustained winds of 15-25 kts with
gusts up 35 kt are expected across the area.

A dryline will continue to mix towards the east this afternoon,
and will be the focal point for thunderstorm development this
afternoon and evening. Small perturbations within the broader
mid-level ridge may provide enough forcing for a few isolated
thunderstorms to develop along the dryline. The overall
probability of storms to form is about 20%. Should a storm
develop, the thermodynamic and kinematic profiles will foster
the chance for the strongest storms to produce large hail up to
1 inch, damaging wind gusts over 60 mph, and a landspout or 2.
Any storm that does develop, should weaken shortly after sunset.

Excellent radiational cooling will allow for overnight
temperatures to drop down into the lows 70s across the whole
area.

Friday begins the stretch of dangerous heat across the area. The
aforementioned mid-level ridge will be more centered over our
area. Triple digit temperatures are expected across the entire
area, with locations along and north of I-70 getting up to
105-107 degrees by the afternoon. A Heat Advisory has been
issued for these areas from 17Z Friday to 01Z Saturday.

Temperatures Friday evening should drop into the 70s, but will
ultimately depend on how much moisture is around. Nevertheless,
relief from the heat is expected Friday night.

Bunker

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 102 PM MDT Thu Jun 19 2025

Dangerous heat will continue into Sunday with the southwest
flow at the surface and aloft. Afternoon highs will generally
remain above 100F for most of Kansas/Nebraska counties, and into
the upper 90s across eastern Colorado. A cold front will move
into the area Sunday evening, which may be the focal point for
additional showers and thunderstorms across eastern portions of
the area. Temperatures will be returning closer to normal on
Monday with the frontal passage and increased cloud
cover/precipitation.

Precipitation chances continue Tuesday and Wednesday as the
front stalls near or in the area and parallels the upper flow.
Kinematic and thermodynamic profiles appear marginal, which
should preclude any severe mention at this time. Temperatures
will be near to slightly below normal with highs mostly in the
80s and lows in the 50s and 60s.

Bunker

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 459 PM MDT Thu Jun 19 2025

Widely scattered storms have developed along a dryline from
roughly McCook to Tribune; this storms have the potential to be
severe with hail to half dollar size and wind gusts to 70 mph
along with a lightning threat. The threat for storms will have
ended by 03Z. A LLJ will lead to LLWS concerns for the area this
evening and overnight along with continued breezy winds around
25-30 knots. Breezy to gusty winds are forecast continue Friday
with gusts of 25-35 knots, the strongest being towards the KGLD
terminal. More high based storms are possible late in the day
Friday but coverage doesn't look as promising as today.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM CDT/
     Friday for KSZ001>004-013>016.
CO...Heat Advisory from 11 AM to 7 PM MDT Friday for COZ090-091.
NE...Heat Advisory from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM CDT/
     Friday for NEZ079>081.

&&

SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Trigg
Hazardous weather outlook, Jun 19, 2:18 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
218 PM MDT Thu Jun 19 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
218 PM MDT Thu Jun 19 2025 /318 PM CDT Thu Jun 19 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated high-based thunderstorms have a 20 percent chance of
forming this afternoon and evening with a localized wind and hail
threat. A brief landspout cannot be ruled out. Far western Kansas
has the relative highest potential at seeing a few storms develop.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

The first heat wave of the season is expected this weekend, with air
temperatures and heat indices ranging from 100 to 107 degrees on
Friday, Saturday and Sunday. A Heat Advisory has been issued for
areas along and north of Interstate 70 from 11 AM MDT /NOON CDT/ TO 7
PM MDT /8 PM CDT/ Friday.

Heat is the leading weather related killer in the United States,
resulting in hundreds of fatalities each year. Ensure that loves
ones, neighbors, pets and livestock are safe from the heat.

While fuels are not conducive to explosive fire growth, hot
temperatures, breezy southwest winds and low humidity will create
challenging conditions for first responders, should any fires
develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 19, 4:11 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
411 PM MDT Thu Jun 19 2025

KSZ013-014-028-192245-
Thomas KS-Logan KS-Sherman KS-
411 PM MDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN THOMAS...NORTH CENTRAL
LOGAN AND SOUTHEASTERN SHERMAN COUNTIES THROUGH 445 PM MDT/545 PM
CDT/...

At 411 PM MDT/511 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northwest of Winona, or 14 miles south of
Brewster, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Colby and Mingo.

This includes Interstate 70 in Kansas between mile markers 51 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3906 10135 3919 10145 3944 10097 3917 10080
TIME...MOT...LOC 2211Z 237DEG 17KT 3916 10132

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Grigsby
Special weather statement, Jun 19, 4:22 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
422 PM MDT Thu Jun 19 2025

KSZ013-014-027-028-192300-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
422 PM MDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WALLACE...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN
COUNTIES THROUGH 500 PM MDT/600 PM CDT/...

At 422 PM MDT/522 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles north of Wallace, or 14 miles northeast of
Sharon Springs, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 10158 3906 10168 3931 10136 3908 10117
TIME...MOT...LOC 2222Z 237DEG 22KT 3906 10157

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Grigsby
Special weather statement, Jun 19, 4:29 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
429 PM MDT Thu Jun 19 2025

KSZ041-192315-
Greeley KS-
429 PM MDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREELEY COUNTY
THROUGH 515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Hartman, or 15 miles north of Coolidge, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3833 10204 3839 10176 3826 10173 3826 10205
TIME...MOT...LOC 2229Z 258DEG 12KT 3826 10204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Grigsby

The radar

The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
June 19, 5:37 PM CST
Where
Red Willow County, 0.61 mi S of Danbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.041, -100.400

A trained spotter estimated nickel to a couple quarter size hail stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267645.